Texas, 2003

Damaging Winds in Texas, August 13, 2003

August 13, 2003 · NWS OUN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 13, 2:21 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 13, 2:21 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
321 PM CDT WED AUG 13 2003

AN UPPER LOW OVER TEXAS CONTINUES TO HELP GENERATE AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS THE SOUTHERN 2/3 OF OUR FORECAST AREA.  THE
COVERAGE OF STORMS SHOULD DECREASE SIGNIFICANTLY BY SUNSET... BUT WE
WILL RETAIN LOW POPS FOR THE OVERNIGHT PERIOD IN THE FAR SOUTH DUE
TO THE POSITION OF THE LOW.  WE EXPECT A REPEAT PERFORMANCE TOMORROW
AND TOMORROW NIGHT... ALTHOUGH A LITTLE FARTHER TO THE WEST.

MODELS INDICATE THAT A GLOB OF LOW-LEVEL MOISTURE WILL BE PULLED
INTO THE EASTERN 2/3 OF OUR FORECAST AREA TOMORROW MORNING.  THAT
CLOUD COVER... ASSUMING IT HAPPENS... SHOULD BE FAIRLY SLOW TO BREAK
UP... AND COULD AFFECT TEMPERATURES BY A FEW DEGREES.  SO... HAVE
MADE ADJUSTMENTS ACCORDINGLY.

AFTER TOMORROW NIGHT... BLAZING HOT TEMPERATURES OF -4 TO -5 C AT
500 MB DRIFT INTO THE AREA FROM - OF ALL PLACES - THE NORTHEAST.
THAT - COMBINED WIT SUBSIDENCE ASSOCIATED WITH THE UPPER HIGH DUE TO
BE PARKED OVERHEAD - SHOULD STIFLE ANY FURTHER ATTEMPTS AT
CONVECTION.  POPS FOR FRIDAY HAVE BEEN LOWERED BELOW 20 PERCENT...
AND TEMPERATURES WERE RAISED A FEW NOTCHES FOR SEVERAL DAYS IN THE
EXTENDED PERIODS.  GENERALLY... NO MENTION OF RAIN IS PLANNED FOR
FRIDAY THROUGH NEXT WEDNESDAY.

OKC   66   86   68   93  / 20   20   10    0
HBR   65   86   68   93  / 20   20   20   10
SPS   67   88   70   95  / 30   20   20   10
GAG   59   85   64   92  / 10   20   10   10
PNC   66   88   68   92  / 20   10    5    0
DUA   67   88   71   94  / 30   20   10    0

FORECAST ID = 23

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 13, 11:02 AM CST, 6 hours 15 minutes before
OKZ004>048-050>052-TXZ083>090-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EARLY EVENING OVER PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED... AN ISOLATED
STORM OR TWO COULD BRIEFLY BECOME SEVERE PRODUCING STRONG WINDS AND
LARGE HAIL

DISCUSSION...
AN UPPER LEVEL LOW PRESSURE SYSTEM EXTENDING FROM CENTRAL TEXAS INTO
ARKANSAS... WILL MOVE SLOWLY WEST TODAY. PART OF THIS STORM SYSTEM
WILL MOVE ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS. WITH
THE HELP OF DAYTIME HEATING... SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS AFTERNOON... WITH THE BEST CHANCES BEING ACROSS
PORTIONS OF CENTRAL INTO SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

RELATIVELY COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE...
ASSOCIATED WITH THE UPPER SYSTEM MOVING ACROSS THE SOUTHERN
PLAINS... WILL RESULT IN LITTLE OR NO CAP BY LATE AFTERNOON. RATHER
WEAK WIND SHEAR IN THE LOWER AND MID LEVELS OF THE ATMOSPHERE ALONG
WITH ONLY MODERATE INSTABILITIES THIS AFTERNOON ARE EXPECTED TO
RESULT IN RELATIVELY SHORT-LIVED PULSE-TYPE THUNDERSTORMS.
HOWEVER... A FEW OF THESE STORMS COULD BRIEFLY BECOME SEVERE IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS... PRODUCING STRONG WINDS
AND LARGE HAIL TO NEAR THE SIZE OF QUARTERS. THE STORMS WILL LIKELY
WEAKEN QUICKLY AFTER SUNSET...AS THE LOWER LEVELS STABILIZE.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY AUG 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
THROUGH FRIDAY AS THE UPPER LEVEL LOW PRESSURE SYSTEM CONTINUES TO
MOVE SLOWLY WEST ACROSS THE SOUTHERN PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

CJS

In the hours before

Special weather statement, Aug 13, 3:09 PM CST, 2 hours 8 minutes before
OKZ023-024-027-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT WED AUG 13 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO...CANADIAN AND GRADY
COUNTIES.

A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED IN NORTHERN GRADY
COUNTY...BETWEEN POCASSET AND MINCO...AND ALSO IN CANADIAN
COUNTY...JUST SOUTH OF EL RENO. A GUST FRONT ASSOCIATED WITH THESE
STORMS WILL LIKELY PRODUCE WIND GUSTS OF 40 TO 50 MPH...AS THESE
STORMS MOVE WEST SOUTHWEST AT 20 TO 25 MPH THROUGH 430 PM.

JAMES

The radar

The Altus AFB radar (KFDR), 61 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wichita

When
August 13, 5:17 PM CST
Where
Wichita County, Sheppard Afb
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.983, -98.500

Wind was measured by the Wichita Falls ASOS.

Thunderstorm Wind, Wichita

When
August 13, 5:28 PM CST to 5:30 PM CST
Where
Wichita County, Wichita Falls
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
33.900, -98.500

Power poles were downed in the northwest portion of town. The steel roof of a business was peeled back. An air conditioning unit was also blown off the roof of an auto shop where it fell on top of a car, damaging the windshield and denting the hood. Some minor roof damage to some buildings was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334971, 5334972.